Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 59, NWS JSJ

June 5, 2024

NWS JSJ issued this flash flood warning at Jun 5, 2024, 4:42 PM CDT. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2024, 4:42 PM CDT (21:42 UTC)
Expired
Jun 5, 2024, 8:23 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:15 PM CDTFLASH FLOOD1 Ne Rio Blanco, PREmergency managers reported that a person trapped in the car was rescued in PR-191 in Sector Los Benitez.
Jun 5, 5:20 PM CDTFLASH FLOODRio Blanco, PRRoads 191 and 31 were impassable due to flood waters from Rio Blanco.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

524 
WGCA52 TJSJ 052142
FFWSJU
PRC103-060000-
/O.NEW.TJSJ.FF.W.0059.240605T2142Z-240606T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
542 PM AST Wed Jun 5 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 800 PM AST.

* At 542 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 3 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena 
  Pobre and Daguao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
      1820 6583 1821 6583 1826 6582 1827 6583
      1829 6581 1830 6579 1825 6573 1825 6568
      1824 6569 1822 6566 1820 6568 1819 6568
      1818 6569 1812 6577 1816 6573

FLASH FLOOD...RADAR INDICATED

$$

ICP
2 follow-up statements
526 
WGCA52 TJSJ 052356
FFWSJU
PRC103-060200-
/O.EXT.TJSJ.FF.W.0059.000000T0000Z-240606T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
756 PM AST Wed Jun 5 2024

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 1000 PM AST.

* At 756 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 4 inches of rain have 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing, with flood waters from 
  Rio Blanco affecting portions of roads PR-31 and PR-191.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena 
  Pobre and Daguao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
      1820 6583 1821 6583 1826 6582 1827 6583
      1829 6581 1830 6579 1825 6573 1825 6568
      1824 6569 1822 6566 1820 6568 1819 6568
      1818 6569 1812 6577 1816 6573

FLASH FLOOD...RADAR INDICATED

$$

ICP
964 
WGCA72 TJSJ 060123
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
923 PM AST Wed Jun 5 2024

PRC103-060133-
/O.CAN.TJSJ.FF.W.0059.000000T0000Z-240606T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
923 PM AST Wed Jun 5 2024

...FLASH FLOOD WARNING FOR NAGUABO COUNTY HAS BEEN REPLACED WITH A 
FLOOD WARNING...

The heavy rain has ended. However, flood waters from Rio Blanco 
continue to affect portions of roads PR-31 and PR-191. Please 
continue to heed remaining road closures.

&&

LAT...LON 1818 6574 1818 6577 1820 6576 1821 6579
      1820 6583 1821 6583 1826 6582 1827 6583
      1829 6581 1830 6579 1825 6573 1825 6568
      1824 6569 1822 6566 1820 6568 1819 6568
      1818 6569 1812 6577 1816 6573

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:27 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 5, 3:27 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
427 PM AST Wed Jun 5 2024

.SYNOPSIS...

Troughiness at different levels across the northeastern Caribbean
will continue to enhance shower and thunderstorms development
across the regional waters and portions of the islands through
early Thursday. A Saharan Air Layer will bring drier air and
Saharan dust across the local area from tomorrow onwards. Hazy
conditions are expected mainly on Thursday and Friday. Hot
temperatures are expected through the weekend.

&&

.SHORT TERM...Today through Friday...

Thunderstorms developed this afternoon over the interior and
northwest sections of Puerto Rico, and between eastern PR and the
U.S. Virgin Islands. Rainfall amounts were generally between 2
and 3 inches with the heaviest showers. High temperatures were
between 88 and 94 degrees across the lower elevations of the
islands with heat indices ranging between 108-116 degrees before
the onset of afternoon convection. Winds were from the southeast
at 10 to 15 mph with gusts between 22-24 mph across coastal areas.

A mid-to upper-level trough pattern to our north/northwest will
continue to aid in the development of showers and thunderstorms
across the local area through at least early Thursday. At lower-
levels, a moist southerly wind flow prevails and showers could
still move at times over land areas through Thursday morning.
Although a drier air mass with Saharan dust is expected to
gradually filter from the east on Thursday, afternoon convection
is expected to develop once again across portions of the interior
and the northwest quadrant of Puerto Rico. Hazy skies are also
expected in general across the local area through Friday, with the
peak of the event on Thursday. Having said that, a gradual
decrease in shower activity is expected between late Thursday and
Friday.

The available low-level moisture content and the southeasterly
winds will promote hot conditions across the islands during the
next several days, particularly across St. Croix and most coastal
municipalities of western and northern Puerto Rico.

.LONG TERM...Saturday through Wednesday.../From Prev Forecast

The latest model guidance continues to suggest a dryer and more stable
weather pattern across Puerto Rico and the U.S. Virgin Islands as
a deeply layered ridge prevails just east of the Leeward Islands
through the weekend. The NASA Dust Aerosol Optical Thickness model
indicates the presence of Saharan Dust particles over the area.
Currently, the concentrations do not surpass 0.20. Therefore, it
is not considered as a slight to moderate dust event, and we did
not add it to our forecast grids. Nevertheless, people will
experience hazy skies, and sensible people with respiratory
illnesses could still be affected. The latest Precipitable Water
(PW) models suggest values decreasing to normal, even below normal
climatological levels for this time of the year. Most recent
guidance also shows dry air at the mid-levels of the atmosphere
and the 500 mb temperatures around -5 degrees Celsius, meaning
that if any rainfall activity does develop, it will not grow much
vertically. Therefore, we do not anticipate unstable conditions
through the weekend. However, we cannot rule out the typical
afternoon convection across the islands.

By Tuesday into midweek, we foresee a slight increase in moisture as
the Saharan Dust moves out of the area and patches of moisture
associated with another tropical wave reach the island.

Overall, during the long term, we forecast mostly stable weather
conditions across the islands, with southeasterly to east-
southeasterly winds. With this weather pattern, we anticipate warm
temperatures, and we cannot rule out the possibility that heat
products like advisories and warnings will be issued along the
lower elevations and urban areas. We encourage citizens and
visitors/tourists to stay updated with our latest weather
forecasts.

&&

.AVIATION...

(18z TAFs)

SHRA and Isold TSRA will develop ovr the central interior and
northern sections of PR steered by the prevailing southeasterly
winds. Prds of MVFR conds with the aftn convection with also brief
MVFR due to psbl SHRA/Isold TSRA at TJSJ/TJBQ til 04/23Z. Wdly SCT
SHRA and Isold TSRA will continue ovr regional waters and en route
btw islands durg prd. SCT ocnl BKN lyrs nr FL025...FL050...FL080.
SFC wnds mainly fm SE 8-12 kts with some sea breeze variations bcmg
less then 10 kts aft 05/23Z.

&&

.MARINE...

A surface high pressure north of the area will slowly move
eastwards and build into the central Atlantic by the weekend. A
surface trough will remain mainly north and west of the area. In
response, light to moderate winds will continue to prevail from
the southeast across the local waters. Isolated thunderstorms over
the offshore waters and passages are possible through Thursday
morning. The next tropical wave with better potential for squally
weather is expected by early next week.

&&

.BEACH FORECAST...

A low to moderate risk of rip currents will prevail through the
weekend, with the moderate risk mainly across the south and east
facing beaches of the islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/BEACH & MARINE...DSR
AVIATION...RAM
Hazardous weather outlook, Jun 5, 3:37 AM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
437 AM AST Wed Jun 5 2024

AMZ711>745-PRZ001>013-060845-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
437 AM AST Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Scattered thunderstorms possible across the local
islands. Plan to stop all outdoor activity and move to shelters.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly along the southwest.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The wet and unstable weather pattern will persist through
Thursday. There is moderate risk of rip current for most of the
local beaches. A Saharan Air Layer will bring hazy skies by
Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-060845-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
437 AM AST Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Scattered thunderstorms possible across the region.
Plan to stop all outdoor activity and move to shelters.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly in St Croix.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The wet and unstable weather pattern will persist through
Thursday. There is moderate risk of rip current for most of the
local beaches. A Saharan Air Layer will bring hazy skies by
Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, Jun 5, 11:37 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service San Juan PR
1237 PM AST Wed Jun 5 2024

PRZ005-008>010-051700-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
1237 PM AST Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT LARES...CAMUY...SAN
SEBASTIAN...ARECIBO...HATILLO...ISABELA... MOCA...QUEBRADILLAS AND
AGUADILLA MUNICIPALITIES THROUGH 100 PM AST...

At 1236 PM AST, Doppler radar was tracking a strong thunderstorm near
San Sebastian, moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1849 6697 1848 6692 1849 6680 1848 6675
      1833 6677 1833 6712 1850 6715 1851 6714
      1852 6704
TIME...MOT...LOC 1636Z 121DEG 8KT 1836 6692

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jun 5, 11:43 AM CDT, 4 hours 59 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
1237 PM AST mircoles 5 de junio de 2024

PRZ005-008>010-051700-
Noroeste PR-Norte Central PR-Mayagez y Vecindad PR-
Oeste Interior PR-
1237 PM AST mircoles 5 de junio de 2024

...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LARES...CAMUY...SAN
SEBASTIAN...ARECIBO...HATILLO...ISABELA... MOCA...QUEBRADILLAS Y
AGUADILLA HASTA LAS 100 PM AST...

A las 1236 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte cerca de San Sebastin, movindose al noroeste a 10
mph.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas.  No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta.  Los rayos pueden golpear a 10 millas de distancia de una
tormenta elctrica. Busque un refugio seguro dentro de un edificio o
vehculo.

&&

TAMAO DE GRANIZO MXIMO...0.00
RFAGA DE VIENTO MXIMO...40 MPH

DS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:48 AM CDTAreal Flood AdvisoryJSJ117 min
Jun 5, 11:12 AM CDTAreal Flood AdvisoryJSJ3 hr
Jun 5, 11:37 AM CDTSpecial Weather StatementJSJ23 min
Jun 5, 12:37 PM CDTAreal Flood AdvisoryJSJ2 hr
Jun 5, 3:23 PM CDTAreal Flood AdvisoryJSJ4 hr
Jun 5, 4:12 PM CDTAreal Flood AdvisoryJSJ64 min
Jun 5, 5:16 PM CDTFlash Flood WarningJSJ2 hr
Jun 5, 5:21 PM CDTAreal Flood AdvisoryJSJ99 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.